South Dakota, 2008

Tornado and Hail in South Dakota, July 28, 2008

July 28, 2008 · NWS UNR · 5 events in 1 county or zone

Large hail, strong winds, and a brief tornado accompanied a severe thunderstorm over northeastern Tripp County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Large hail, strong winds, and a brief tornado accompanied a severe thunderstorm over northeastern Tripp County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 28, 1:45 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 28, 1:45 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT MON JUL 28 2008

.UPDATE...UPPER TROF CONTINUES TO MOVE OUT OF THE NRN ROCKIES INTO
THE WRN HIGH PLAINS. ASSOCD SFC TROF HAS PUSHED THRU WRN PORTIONS OF
THE CWFA...BRINGING IN DRIER AIR FROM THE NW AND MORE STABILITY.
BIGGEST FCST CONCERN WILL BE SVR TSTM CHANCES ALONG AND EAST OF THE
FRONT...PRIMARILY ACRS CENTRAL SD.

TONIGHT...18Z KUNR SOUNDING SUGGESTS THAN ANY AFTN/EVE CONVECTION
WOULD LIKE BE CONFINED TO AREAS ALONG AND EAST OF THE FRONT. MLCAPES
IN EXCESS OF 3000J/KG COMBINED WITH MODEST SHEAR COULD LEAD TO SVR
STORMS...BUT QUESTION REMAINS AS TO THE STRENGTH OF THE CAP AND HOW
MANY STORMS WILL BE ABLE INITIATE. MAJORITY OF ACTIVITY WOULD THEN
DECREASE OR END BY MIDNIGHT.

TUE...SFC HIGH WILL SLIDE EAST OF THE AREA AND ALLOW A RETURN OF
HIGHER DEWPOINT AIR INTO NERN WY AND PART OF WRN SD. A SHORT WAVE
TROF IS EXPECTED TO MOVE ACRS IN THE AFTN AND AID IN TSTM
INITIATION. DRIER AIR AND MINIMAL STABILITY SHOULD LEAVE THE AREA
FROM NWRN SD THRU CNTRL SD DRY.

WED...MORE ACTIVITY POSSIBLE AS SFC TROF MOVE THRU. TEMPS COULD
CLIMB WELL INTO THE 90S WITH THERMAL RIDGE PASSING OVERHEAD. AS OF
LATE...GFS/NAM MOS GUIDANCE HAS REMAINED 3-6F DEGREES TOO WARM GIVEN
SFC/LOW LVL MOISTURE WHILE FWC MOS HAS DONE VERY WELL. WILL STICK
CLOSER TO LOWER END OF GUIDANCE.

EXTENDED...AN UPPER LEVEL RIDGE OVER THE PLAINS WILL AMPLIFY OVER
THE AREA THROUGH MUCH OF THE LONG TERM...BRINGING ABOVE AVERAGE
TEMPERATURES AND DRY CONDITIONS. THE AXIS OF THE RIDGE IS EXPECTED
TO SLIDE SLIGHTLY TO THE EAST ON SUNDAY. THIS MAY BRING SOME
ISOLATED THUNDERSTORMS TO THE AREA ALONG WITH SLIGHTLY COOLER
TEMPERATURES.

&&

.AVIATION...THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING GENERALLY EAST OF THE BLACK HILLS. SOME OF THESE STORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND STRONG
WIND GUSTS POSSIBLE. OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

JOHNSON/SCHILD
Hazardous weather outlook, Jul 28, 5:01 AM CST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
501 AM MDT MON JUL 28 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
501 AM MDT (601 AM CDT) MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN WEST CENTRAL SOUTH
DAKOTA THIS AFTERNOON THROUGH THIS EVENING. THE MAIN THREATS FROM
THESE STORMS WILL BE LARGE HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SADTURDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS OVER NORTHEAST
WYOMING AND THE BLACK HILLS ON TUESDAY.  WEST CENTRAL SOUTH
DAKOTA WILL BE THE FOCUS AREA FOR SEVERE THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Jul 28, 4:44 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TORNADO          10 SW DUPREE            44.95N 101.74W
07/28/2008                   ZIEBACH            SD   LAW ENFORCEMENT

            TORNADO REPORTED 10 SOUTHWEST OF DUPREE. TORNADO BECOMING
            OBSCURED BY RAIN.

&&

WETENKAMP
Local storm report, Jul 28, 4:50 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TORNADO          10 SW DUPREE            44.95N 101.74W
07/28/2008                   ZIEBACH            SD   LAW ENFORCEMENT

            TORNADO REPORTED 10 MILES SOUTHWEST OF DUPREE. TORNADO
            BECOMING OBSCURED BY RAIN. A PUBLIC REPORT INDICATED THE
            TORNADO WAS 1/2 MILE WIDE AND TEARING UP THE GRASSLAND.
            TORNADO TIME FROM 435 TO 441 PM...AND WAS STILL GOING.

&&

MBUNKERS
Local storm report, Jul 28, 5:02 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TORNADO          10 SSE RED ELM          44.92N 101.71W
07/28/2008                   ZIEBACH            SD   PUBLIC

            ONE HALF MILE WIDE TORNADO ON THE GROUND.

&&

WETENKAMP
Local storm report, Jul 28, 5:36 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             7 SW DUPREE             44.98N 101.69W
07/28/2008  E1.75 INCH       ZIEBACH            SD   PUBLIC

&&

WETENKAMP

The radar

The North Platte radar (KLNX), 194 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
July 28, 6:28 PM CST
Where
Tripp County, 1 mi W of Hamill
Measured
85 kt (98 mph) measured gust
Reported by
Mesonet
Coordinates
43.580, -99.700

Hail, Tripp

When
July 28, 6:36 PM CST
Where
Tripp County, 5 mi NNE of Hamill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.647, -99.642

Hail, Tripp

When
July 28, 7:05 PM CST
Where
Tripp County, 9.5 mi SSE of Hamill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.453, -99.607

Thunderstorm Wind, Tripp

When
July 28, 7:05 PM CST
Where
Tripp County, 9.5 mi SSE of Hamill
Measured
61 kt (70 mph) estimated gust
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
43.452, -99.610

Large tree branches were downed and corn was flattened by the combination of hail and wind.

Tornado, Tripp

When
July 28, 7:15 PM CST to 7:16 PM CST
Where
Tripp County, 10.51 mi SE of Hamill
Rating
EF0
Path length
0.02 mi
Path width
30 yd
Reported by
Public
Coordinates
43.454, -99.562

A small tornado touched down briefly in a field.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for South Dakota, 2008Warnings in South Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 122849, 122845, 122846, 122847, 129342.